Rivaroxaban and dark urine: I have been on... - AF Association

AF Association
17,304 members20,587 posts

Rivaroxaban and dark urine

I have been on 20mg per day of rivaroxaban for a month now and to date all ok. Tonight very dark urine. I’m sure I have read this happens to other people occasionally, is this true? Many thanks!

11 Replies
oldestnewest

Hello aardy. Yes that normal I believe. I on the same dose my doctor makes me have my blood checked every 3 months for kidney function and something else I just go with the flow if you have any pain I would get it checked out may be a kidney infection Best wishes paddy

Reply

If you are at all unsure of chest pain then do see your doctor, trust your body. I had a constant ache around my central chest area for some time - but ache, not pain.

Also, consider what you have eaten regarding dark urine. B complex supplements = radioactive yellow/green whilst beets dark red/brown. All sorts of foods and spices can alter the colour and of course the obvious - were you dehydrated? I

Reply

Anticoagulants can cause blood to appear in the urine. This needs to be checked out with your GP.

Reply

Thanks all next time I went it was fine and has been since.....

Reply

The chances are that everything is fine aardy but it’s better to be safe than sorry, so if I were you, I would see my GP and have it checked out.

Reply

Did you have a baseline creatine check of your urine (creatine clearance) before starting rivaroxaban with subsequent checks? It's a different medication, but I don't tolerate dronedarone or amiodarone, and both turn my urine coffee coloured.

Reply

I had a number of checks before the cardiologist put me on the rivaroxaban. It has only occurred once yesterday and all been fine since. I have an appointment next week so will bring it up with him then. Many thanks 😀

Reply

At our surgery you could pop in and ask the nurses to "dip" a urine sample then you would know whether blood or dehydration or something else then you can decide if you want to bring your appt forward. We maybe just fortunate or as " frequent flyers" at one time both me and OH on warfarin we are known!!!!

Reply

I too get the coca cola urine occasionally. At first I was told it was an infection,, but when a sample was sent to the lab (each time it happened) it always came back Normal no infection. So it looked like that the rivaroxaban was making either my kidney bleed, or bladder bleed. Lowered the dose of rivaroxaban to 15mgs, but when I was taken into our local hospital with bad AF (240 bpm) at Christmas they said I should be on 20mgs for stroke, etc. So now my EP is changing me to Apixaban as apparently (?) it has a lower incidence of internal bleeding especially brain bleed as about 18 months ago I had brain tumour surgery. Life is fun isn't it - well they talk about the golden years when we are older (I'm 75 but of course I don't know your age), but those golden years seem a bit rusty! Hope you feel better soon.

Reply

A common cause of dark urine is dehydration- so drink a lot of water and see if it clears up- particularly if you’re taking a diuretic for high blood pressure. If it doesn’t clear up in couple days call doc.

Reply

I have the same symptom - blood in the urine, It began around 3 weeks after I started taking 20 mg of Rivaroxaban. Happens just occasionally - mostly after exercising. My cause was found to be a kidney stone that was moving around scraping the inside of the kidney. The stone is otherwise painless and I do not have any other issues with it other than the occasional blood in urine.

Reply

You may also like...